Alert archive / Kentucky / River Flood Warnings in 2009
River Flood Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Jan 28, 2009, 11:18 AM CST for Ohio County, Kentucky. It took effect at Jan 28, 2009, 3:00 PM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2009, 11:18 AM CST (17:18 UTC)
- In effect from
- Jan 28, 2009, 3:00 PM CST
- Expired
- Jan 29, 2009, 12:27 PM CST
- In force
- 21 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- Minor
County Ohio County, KY
The river
Written for the forecast point Rough River near Dundee (DUNK2). The gauge peaked at 23.92 ft at Jan 29, 2009, 7:00 AM CST.
- Action stage
- 23 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 28, 11:15 AM CST, 3 minutes earlier.
Area forecast discussion, Jan 28, 11:15 AM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1215 PM EST WED JAN 28 2009 .UPDATED FOR 18Z TAFS.. WE WILL DROP THE WINTER WEATHER WARNING AND ADVISORY AT NOON EST... FORECAST UPDATE OUT BY NOON. SNOW IS BASICALLY OVER WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. PREVIOUS DISCUSSION BELOW... THE HEAVIEST BAND OF SNOW WAS MOVING THROUGH THE BLUEGRASS REGION OF CENTRAL KENTUCKY AT 1530Z. SNOWFALL WITH THIS BAND HAS GENERALLY BEEN BETWEEN 2 AND 3 INCHES AND THIS IS WHAT WE EXPECT FOR THE NORTHEAST PORTION OF THE FORECAST AREA WITH 1 TO 2 INCHES OVER THE SOUTHEAST PORTION OF THE REGION. THE HEAVIER SNOW SHOULD DIMINISH AT LEXINGTON AROUND NOON WITH SOME SCATTERED SNOW SHOWERS CONTINUING THROUGH MID AFTERNOON. GENERALLY WEST OF I-65... SNOW WAS MUCH LIGHTER AND THE PRECIPITATION HAD BASICALLY ENDED FROM BOWLING GREEN NORTH INTO HANCOCK AND DUBOIS COUNTIES. COLDER AIR WILL FILTER IN THIS AFTERNOON WITH READINGS DROPPING INTO THE LOW AND MID 20S. WILL CONTINUE WINTER WEATHER WARNING UNTIL 18Z. .SHORT TERM (TODAY AND TONIGHT)... ...WINTER STORM CONTINUES THROUGH MIDDAY... CURRENTLY...LIGHT TO MODERATE FREEZING RAIN AND SLEET WAS FALLING ACROSS SOUTHERN INDIANA INTO NORTH CENTRAL KENTUCKY AND THE BLUEGRASS. FURTHER SOUTH...PRECIPITATION WAS STILL FALLING AS PLAIN RAIN. LATEST UPSTREAM OBS INDICATE THAT PRECIPITATION TRANSITION TO SNOW MAY BE OCCURRING AS CLOSE AS EVANSVILLE INDIANA AS THEY HAVE BEGUN TO REPORT SLEET. TEMPERATURES AT LOUISVILLE AND LEXINGTON HAVE BEEN BOUNCING BETWEEN 31 AND 32 THE LAST FEW HOURS AND WOULD EXPECT THIS TO CONTINUE FOR A COUPLE MORE HOURS AT LEAST. THE CHANGE OVER TO SNOW WILL BEGIN AROUND 09 OR 10Z IN OUR FAR NORTHWEST CWA AND SLOWLY WORK SOUTHEASTWARD THROUGH THE MORNING. EXPECT SNOW TO BEGIN IN LOUISVILLE BY 11Z...BOWLING GREEN BY 12-13Z AND LEX BY 13Z...WITH OUR FAR SOUTHEAST ZONES SEEING SNOW BY 14Z. EXPECT AT LEAST A FEW HOURS OF MODERATE TO HEAVY SNOWFALL. BOTH NAM AND GFS SOUNDING DATA SHOW DEEP MOIST LAYER THROUGH AT LEAST 15Z FOR THE NORTHWEST HALF OF THE CWA. THIS...COUPLED WITH ABUNDANT FRONTOGENETICAL FORCING...INCREASING CYCLOGENESIS AND ARRIVAL OF MID/UPPER LEVEL TROUGH WILL RESULT IN SNOWFALL RATES OF UP TO AN INCH AN HOUR FROM AROUND 10Z IN OUR NORTHWEST INDIANA COUNTIES TO 15Z FROM BWG TO SDF TO LEX. THEREAFTER...RATES WILL LIKELY SLACKEN UP A BIT IN THESE AREAS. BRIEF PERIODS OF HEAVIER SNOWFALL WILL BE POSSIBLE SOUTH OF THIS LINE BUT DO NOT EXPECT AS HIGH SNOWFALL RATES ACROSS THE SOUTHEAST. WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL STILL BE SET TO EXPIRE AT 18Z. MID AND UPPER LEVEL JET TURN MORE WEST TO SOUTHWESTERLY BY 18Z AND STORM SYSTEM WILL QUICKLY EJECT TO THE NORTHEAST. PRECIPITATION ACROSS THE AREA SHOULD BE MOSTLY DONE BY 18Z WITH SOME LIGHT SNOW SHOWERS OR FLURRIES LINGERING THROUGH 6PM...MAINLY EAST OF INTERSTATE 65. DID NOT CHANGE TOTAL SNOW ACCUMULATIONS VERY MUCH AND STILL BELIEVE A GENERAL 3-6 INCHES WILL FALL ACROSS SOUTHERN INDIANA AND NORTHERN KENTUCKY WITH 1 TO 3 INCHES ELSEWHERE. LITTLE TO NO FURTHER ICE ACCUMULATION IS EXPECTED TODAY. BY TONIGHT...A DRY SOUTHWEST FLOW ALOFT SETS UP AS A BROAD TROUGH DEVELOPS ACROSS THE EASTERN HALF OF THE COUNTRY. A WEAK SURFACE HIGH DEVELOPS ACROSS THE AREA AND SURFACE WINDS WILL RETURN TO THE WEST-SOUTHWEST. GIVEN MORE THAN PLENTIFUL SURFACE MOISTURE EXPECT CLOUD COVER TO REMAIN LONGER THAN SOME MODELS ARE INDICATING AND CONDITIONS SHOULD REMAIN MOSTLY CLOUDY OVERNIGHT. HIGHS TODAY ARE OUR CURRENT TEMPS AND WILL FALL THROUGH THE DAY. LOWS WILL BOTTOM OUT IN THE LOW TO MID TEENS. .LONG TERM (THURSDAY THROUGH TUESDAY)... THURSDAY AND THURSDAY NIGHT... UPPER AIR PATTERN SHOWS A MODERATELY AMPLIFIED 500MB PATTERN. A STRONG 500MB RIDGE WILL REMAIN JUST OFF THE CALIFORNIA COAST WITH A BROAD TROUGH CENTERED OVER THE GREAT LAKES. JET ENERGY DIVING SOUTH ACROSS THE PLAINS WILL REINFORCE THIS TROUGH OVER THE GREAT LAKES REGION. EARLY THURSDAY...ONE SHALLOW SHORTWAVE WILL BE EXITING THE WESTERN GREAT LAKES REGION WHILE A SECOND DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE DAKOTAS. BY 12Z FRIDAY...THIS SECOND FEATURE WILL AMPLIFY THE GREAT LAKES TROUGH...WITH THE TROUGH AXIS CROSSING KENTUCKY. QUIET BUT SEASONABLY COLD WEATHER IS EXPECTED THURSDAY AND THURSDAY NIGHT. WILL TREND TEMPERATURES TOWARDS THE COLDER NAM...AND MAY EVEN UNDERCUT IT AS SNOW COVER WILL LIKELY PROVE MOS GUIDANCE TOO HIGH. A FRONT WILL MOVE ACROSS THE LOWER OHIO VALLEY EARLY FRIDAY. COOLER TEMPERATURES WILL ARRIVE BY FRIDAY AFTERNOON. MOISTURE WILL BE CONFINED TO THE LOWEST LEVELS...AND SO WILL ONLY KEEP A SLIGHT CHANCE OF LIGHT SNOW SHOWERS IN THE FORECAST FOR FRIDAY MORNING. FRIDAY THROUGH TUESDAY... LITTLE OR NO CHANGE MADE FOR FRI INTO THE WEEKEND BASED ON NEW RUNS OF THE GFS/ECMWF. PREV DISC FOR THAT PERIOD FOLLOWS: ALL MODELS SHOW SOME AMPLIFICATION IN UPPER AIR PATTERN BY END OF THE WEEK AS SHORTWAVE ENERGY DROPS SEWD INTO OH VALLEY. SOME MODEL DIFFERENCES AS TO AMOUNT OF MOISTURE AVAILABILITY WITH THIS SYSTEM BUT THERE IS SOME AGREEMENT THAT SOME MOISTURE BELOW 700 MB WILL BE PRESENT ALONG WITH QUITE COLD AIR IN THE MOIST COLUMN TO GENERATE SNOW SHOWERS ACROSS THE ENTIRE FCST AREA...WITH THE BEST CHANCES OVER SOUTHERN IND AND N-CNTRL AND E-CNTRL KY. GIVEN THE COLD AIR MASS... SNOW SHOWERS COULD PRODUCE A SMALL ACCUMULATION...BUT WILL NOT BE A MAJOR SYSTEM. HIGHS ON FRI WILL PROBABLY ONLY BE IN THE LOWER 20S NORTH TO MID TO PERHAPS UPR 20S FAR SOUTH ACROSS FCST AREA (A LITTLE BELOW GUIDANCE). AS UPPER TROF PULLS OFF TO THE EAST...MILDER AIR WILL ARRIVE BY SUNDAY WITH HIGHS IN THE UPR 30S AND LOWER 40S. MODELS SHOW THE NEXT WEATHER SYSTEM TO AFFECT OH VALLEY AROUND MONDAY TIME FRAME. GFS AND ECMWF ARE TRYING TO SUGGEST SOME PHASING POTENTIAL WITH A SRN STREAM SYSTEM WITH A DIGGING NRN STREAM SHORTWAVE TOWARD THE OH VALLEY. HOWEVER...HOW TWO SHORTWAVES MAY INTERACT (IF AT ALL) AT THIS TIME FRAME IS VERY DIFFICULT TO DIAGNOSE. RIGHT NOW...LOOKS LIKE THIS SYSTEM COULD PRODUCE SOME RAIN SHOWERS AHEAD OF A COLD FRONT ASSOCIATED WITH NRN STREAM SYSTEM...POSSIBLY TRANSITIONING TO POST-FRONTAL SNOW SHOWERS. GIVEN UNCERTAINTY AT THIS TIME RANGE... RAIN OR SNOW SHOWERS PLACED IN GRIDS SUNDAY NIGHT AND MONDAY. && .AVIATION (18Z TAFS)... SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION THIS AFTERNOON AS THE WINTER STORM SYSTEM TRACKS TO THE NORTHEAST. LOW LEVEL WINDS WILL REMAIN FROM THE NORTHWEST. STRATO-CU WILL REMAIN SCATTERED TO BROKEN ACROSS THE REGION... GENERALLY IN THE MVFR CATEGORY. SNOW OVER THE LEX TAF WILL END BY 19Z. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && NEAR TERM....JA LONG TERM....JSD/11 AVIATION.....JA
Hazardous weather outlook, Jan 28, 10:05 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1105 AM EST WED JAN 28 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-290815- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY- 1105 AM EST (1005 AM CST) WED JAN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ADDITIONAL INCH OF SNOW WILL BE POSSIBLE IN THE BLUEGRASS REGION THROUGH EARLY AFTERNOON BUT LITTLE OR NO ADDITIONAL ACCUMULATION IS EXPECTED OVER THE REST OF THE AREA. TEMPERATURES WILL DROP INTO THE LOW AND MID 20S. ROADS WILL REMAIN ICE AND SNOW COVERED THIS AFTERNOON. MANY TREES... LIMBS... AND POWER LINES ARE DOWN OR WILL COME DOWN. REMAIN ALERT TO YOUR SURROUNDS AND REMAIN AWAY FROM FALLING OBJECTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SNOW SHOWERS ARE POSSIBLE LATE THURSDAY AND FRIDAY. ANY ACCUMULATIONS SHOULD BE QUITE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTINUE TO REPORT SNOW AND ICE AMOUNTS...AND ANY DAMAGE...TO THE NATIONAL WEATHER SERVICE. KYZ061>067-070>078-081-082-290815- BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 1105 AM EST (1005 AM CST) WED JAN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT TO MODERATE SNOW WILL TAPPER OFF TO FLURRIES AND END EARLY THIS AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. IN ADDITION SOME ROADS ARE COVERED WITH WATER FROM HEAVY RAIN LAST NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SNOW SHOWERS ARE EXPECTED LATE THURSDAY AND FRIDAY. ANY ACCUMULATIONS SHOULD BE QUITE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTINUE TO REPORT SNOW AND ICE AMOUNTS...AND ANY DAMAGE...TO THE NATIONAL SERVICE. JA
In the hours before
Local storm report, Jan 28, 10:42 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 AM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1140 AM SNOW LEXINGTON 38.04N 84.46W
01/28/2009 M2.0 INCH FAYETTE KY ESPOTTER
2.0 INCHES OF NEW SNOW IN PREVIOUS HOUR SOUTHERN
FAYETTE COUNTY
&&
EVENT NUMBER 00226
SULLIVANLocal storm report, Jan 28, 10:46 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1117 AM SNOW 4 NE JEFFERSONVILLE 38.34N 85.68W
01/28/2009 M3.7 INCH CLARK IN NWS EMPLOYEE
3.7 NEW SNOW THIS MORNING ON TOP OF 1...2 INCH ICE.
&&
EVENT NUMBER 00227
SULLIVANLocal storm report, Jan 28, 10:49 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 AM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1147 AM SNOW PROSPECT 38.35N 85.61W
01/28/2009 M4.5 INCH JEFFERSON KY NWS EMPLOYEE
&&
EVENT NUMBER 00228
SULLIVANLocal storm report, Jan 28, 11:04 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1204 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1110 AM SNOW NEW CASTLE 38.43N 85.17W
01/28/2009 M6.0 INCH HENRY KY DEPT OF HIGHWAYS
2 INCHES OF NEW SNOW AND 0.5 INCH ICE
&&
CORRECTED REMARKS
EVENT NUMBER 00219
SULLIVANLocal storm report, Jan 28, 11:05 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1114 AM SNOW BOWLING GREEN 36.97N 86.44W
01/28/2009 M1.0 INCH WARREN KY BROADCAST MEDIA
0.5 TO 1.0 INCH OF SNOW IN PREVIOUS 90 MINUTES IN
BOWLING GREEN AREA
&&
CORRECTED REMARKS
EVENT NUMBER 00217
SULLIVANLocal storm report, Jan 28, 11:06 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1206 PM EST WED JAN 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 AM SNOW SHEPHERDSVILLE 37.99N 85.71W
01/28/2009 M3.0 INCH BULLITT KY DEPT OF HIGHWAYS
0.5 NEW SNOW. 3.0 INCH TOTAL WITH 0.5 INCH ICE
&&
CORRECTED REMARKS
EVENT NUMBER 00218
SULLIVANThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 7:40 AM CST | Areal Flood Warning | LMK | Adair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 6 hr |
| Jan 28, 11:18 AM CST | River Flood Warning | LMK | Edmonson | 70 hr |
| Jan 28, 11:18 AM CST | River Flood Warning | LMK | Butler, Warren | 5 days |
| Jan 28, 11:18 AM CST | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 6 days |
| Jan 28, 3:09 PM CST | River Flood Warning | LMK | Bourbon | 19 hr |
| Jan 28, 3:42 PM CST | River Flood Warning | LMK | Hart | 52 hr |
Nearby
River Flood Warnings in Kentucky, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.